Alert archive / Alaska / Gale Warnings in 2009

Gale Warning 440, NWS Anchorage, AK

March 31, 2009

NWS Anchorage, AK issued this gale warning at Mar 31, 2009, 4:00 PM AKDT. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 31, 2009, 4:00 PM AKDT (00:00 UTC)
Expired
Apr 1, 2009, 6:00 AM AKDT
In force
14 hr
Issued by
NWS Anchorage, AK

The text

As transmitted, in the capitals the NWS used until 2016.

000 
FZAK52 PAFC 312308
CWFALU

COASTAL WATERS FORECAST
NATIONAL WEATHER SERVICE ANCHORAGE ALASKA
400 PM AKDT TUE MAR 31 2009

COASTAL WATERS FORECAST FOR SOUTHWEST ALASKA+BRISTOL BAY+THE
ALASKA PENINSULA WATERS AND THE ALEUTIAN ISLANDS UP TO 100 NM OUT.

WIND FORECASTS REFLECT THE PREDOMINANT SPEED AND DIRECTION
EXPECTED. SEA FORECASTS REPRESENT AN AVERAGE OF THE HIGHEST
ONE-THIRD OF THE COMBINED WIND WAVE AND SWELL HEIGHT.

PKZ199-011400-
400 PM AKDT TUE MAR 31 2009
.SYNOPSIS FOR SOUTHWEST ALASKA+BRISTOL BAY+THE ALASKA
PENINSULA WATERS AND THE ALEUTIAN ISLANDS...

A 994 MB LOW 150 NM NORTHEAST OF SHEMYA WILL MOVE ONSHORE NEAR
KUSKOKWIM BAY WED NIGHT. A 985 MB LOW WILL BE 300 NM SOUTH OF DUTCH
HARBOR THU AFTERNOON. 

$$

PKZ150-011400-
COASTAL WATERS SOUTH OF THE ALASKA PENINSULA SITKINAK TO CASTLE
CAPE
400 PM AKDT TUE MAR 31 2009

...SMALL CRAFT ADVISORY THROUGH WEDNESDAY NIGHT...

.TONIGHT...N WIND 25 KT. SEAS 9 FT. FREEZING SPRAY. 
.WED...W WIND 20 KT. SEAS 9 FT. 
.WED NIGHT...SW WIND 30 KT. SEAS 11 FT. 
.THU...S WIND 25 KT. SEAS 10 FT. 
.THU NIGHT...E WIND 30 KT. SEAS 12 FT. 
.FRI...NW WIND 45 KT. SEAS 20 FT. 
.SAT...NW WIND 40 KT. SEAS 16 FT. 
.SUN...NW WIND 15 KT. SEAS 7 FT.  

$$

PKZ155-011400-
COASTAL WATERS SOUTH OF THE ALASKA PENINSULA CASTLE CAPE TO CAPE
SARICHEF
400 PM AKDT TUE MAR 31 2009

...SMALL CRAFT ADVISORY THROUGH WEDNESDAY NIGHT...

.TONIGHT...NW WIND 20 KT. SEAS 9 FT. 
.WED...SW WIND 25 KT. SEAS 10 FT. 
.WED NIGHT...SW WIND 30 KT. SEAS 12 FT. RAIN AND SNOW. 
.THU...SE WIND 20 KT. SEAS 10 FT. 
.THU NIGHT...N WIND 45 KT. SEAS 20 FT. 
.FRI...NW WIND 45 KT. SEAS 22 FT. 
.SAT...NW WIND 30 KT. SEAS 12 FT. 
.SUN...SE WIND 20 KT. SEAS 9 FT.  

$$

PKZ160-011400-
BRISTOL BAY WATERS CAPE NEWENHAM TO PORT HEIDEN
400 PM AKDT TUE MAR 31 2009

...BRISK WIND ADVISORY WEDNESDAY NIGHT...

.TONIGHT...NW WIND 15 KT. 
.WED...S WIND 20 KT. 
.WED NIGHT...S WIND 30 KT. 
.THU...W WIND 25 KT. 
.THU NIGHT...N WIND 30 KT. 
.FRI...NW WIND 30 KT. 
.SAT...N WIND 25 KT. 
.SUN...E WIND 20 KT.  

$$

PKZ165-011400-
PORT HEIDEN TO CAPE SARICHEF
400 PM AKDT TUE MAR 31 2009

...SMALL CRAFT ADVISORY WEDNESDAY AND WEDNESDAY NIGHT...

.TONIGHT...NW WIND 10 KT BECOMING SW 20 KT AFTER MIDNIGHT. SEAS 
5 FT. 
.WED AND WED NIGHT...SW WIND 30 KT. SEAS 11 FT. 
.THU...NE WIND 35 KT. SEAS 12 FT. 
.THU NIGHT...N WIND 35 KT. SEAS 13 FT. 
.FRI...NW WIND 30 KT. SEAS 11 FT. 
.SAT...NE WIND 20 KT. SEAS 6 FT. 
.SUN...E WIND 20 KT. SEAS 5 FT.  

$$

PKZ180-011400-
SOUTHWEST ALASKA WATERS CAPE NEWENHAM TO DALL POINT
400 PM AKDT TUE MAR 31 2009

...BRISK WIND ADVISORY WEDNESDAY AND WEDNESDAY NIGHT...

.TONIGHT...SW WIND 15 KT. 
.WED...SE WIND 25 KT. 
.WED NIGHT...SW WIND 25 KT BECOMING NW AFTER MIDNIGHT. 
.THU...NW WIND 20 KT. 
.THU NIGHT...N WIND 25 KT. 
.FRI...NW WIND 20 KT. 
.SAT...VARIABLE WIND 10 KT. 
.SUN...E WIND 20 KT.  

$$

PKZ170-011400-
EASTERN ALEUTIANS CAPE SARICHEF TO NIKOLSKI
400 PM AKDT TUE MAR 31 2009

...GALE WARNING WEDNESDAY...

.TONIGHT...VARIABLE WIND 15 KT BECOMING S 25 KT BY MIDNIGHT. 
SEAS 9 FT. 
.WED...SW WIND 25 KT INCREASING TO 35 KT IN THE AFTERNOON. SEAS 12
FT. SNOW AND RAIN SHOWERS. 
.WED NIGHT...SW WIND 30 KT. SEAS 11 FT. RAIN SHOWERS AND SNOW. 
.THU AND THU NIGHT...N WIND 45 KT. SEAS 18 FT. 
.FRI...N WIND 35 KT. SEAS 13 FT. 
.SAT...SE WIND 25 KT. SEAS 10 FT. 
.SUN...S WIND 20 KT. SEAS 9 FT.  

$$

PKZ171-011400-
UNALASKA BAY
400 PM AKDT TUE MAR 31 2009

...SMALL CRAFT ADVISORY WEDNESDAY AND WEDNESDAY NIGHT...

.TONIGHT...VARIABLE WIND 10 KT BECOMING SW 20 KT AFTER MIDNIGHT.
SEAS 3 FT. 
.WED AND WED NIGHT...SW WIND 25 KT. SEAS 4 FT. RAIN AND SNOW 
SHOWERS. 
.THU AND THU NIGHT...N WIND 35 KT. SEAS 13 FT. 
.FRI...NW WIND 25 KT. SEAS 10 FT. 
.SAT...SE WIND 15 KT. SEAS 3 FT. 
.SUN...S WIND 15 KT. SEAS 2 FT.  

$$

PKZ172-011400-
EASTERN ALEUTIANS NIKOLSKI TO ADAK
400 PM AKDT TUE MAR 31 2009

...GALE WARNING THROUGH WEDNESDAY...

.TONIGHT...SW WIND 35 KT. SEAS 12 FT. 
.WED...SW WIND 35 KT. SEAS 14 FT. RAIN SHOWERS AND SNOW. 
.WED NIGHT...N WIND 30 KT. SEAS 11 FT. SNOW AND RAIN. 
.THU...N WIND 40 KT. SEAS 15 FT. 
.THU NIGHT...NW WIND 35 KT. SEAS 13 FT. 
.FRI...S WIND 30 KT. SEAS 11 FT. 
.SAT...S WIND 35 KT. SEAS 14 FT. 
.SUN...S WIND 25 KT. SEAS 10 FT.  

$$

PKZ175-011400-
WESTERN ALEUTIANS ADAK TO KISKA
400 PM AKDT TUE MAR 31 2009

...GALE WARNING TONIGHT...

.TONIGHT...SW WIND 35 KT. SEAS 15 FT. 
.WED...NW WIND 25 KT. SEAS 11 FT. 
.WED NIGHT...N WIND 25 KT. SEAS 8 FT. 
.THU...NW WIND 25 KT. SEAS 8 FT. 
.THU NIGHT...W WIND 15 KT. SEAS 6 FT. 
.FRI...SE WIND 35 KT. SEAS 12 FT. 
.SAT...S WIND 35 KT. SEAS 15 FT. 
.SUN...S WIND 25 KT. SEAS 12 FT.  

$$

PKZ176-011400-
WESTERN ALEUTIANS KISKA TO ATTU
400 PM AKDT TUE MAR 31 2009

...SMALL CRAFT ADVISORY THROUGH WEDNESDAY...

.TONIGHT...NW WIND 30 KT. SEAS 12 FT. SNOW SHOWERS. 
.WED...NW WIND 25 KT. SEAS 9 FT. 
.WED NIGHT...NW WIND 15 KT. SEAS 6 FT. 
.THU...SW WIND 15 KT. SEAS 5 FT. 
.THU NIGHT...S WIND 20 KT. SEAS 6 FT. 
.FRI...SE WIND 40 KT. SEAS 17 FT. 
.SAT...SE WIND 30 KT. SEAS 14 FT. 
.SUN...W WIND 15 KT. SEAS 10 FT.  

$$

PKZ185-011400-
ST MATTHEW ISLAND WATERS
400 PM AKDT TUE MAR 31 2009

.TONIGHT...E WIND 20 KT. 
.WED...NE WIND 20 KT. 
.WED NIGHT...NW WIND 15 KT. 
.THU...W WIND 15 KT. 
.THU NIGHT...VARIABLE WIND 10 KT. 
.FRI...SW WIND 15 KT. 
.SAT...S WIND 20 KT. 
.SUN...E WIND 25 KT.  

$$

PKZ179-011400-
PRIBILOF ISLANDS NEAR-SHORE WATERS
400 PM AKDT TUE MAR 31 2009

...BRISK WIND ADVISORY THROUGH WEDNESDAY...

.TONIGHT...SE WIND 15 KT INCREASING TO 30 KT BY MIDNIGHT. SNOW
SHOWERS. 
.WED...SW WIND 30 KT.  SNOW SHOWERS. 
.WED NIGHT...NW WIND 20 KT. 
.THU...N WIND 25 KT. 
.THU NIGHT...NW WIND 25 KT. 
.FRI...NW WIND 15 KT. 
.SAT...SE WIND 20 KT. 
.SUN...E WIND 25 KT.  

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this gale warning went out at Mar 31, 3:00 PM AKDT, 1 hour earlier.

Area forecast discussion, Mar 31, 3:00 PM AKDT, 1 hour before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
300 PM AKDT TUE MAR 31 2009

.ANALYSIS AND UPPER LEVELS...
A 995 MB LOW SOUTH OF KODIAK ISLAND WILL MOVE ACROSS THE SOUTHERN
GULF THROUGH WEDNESDAY. ANOTHER 994 MB LOW EVIDENT ON SATELLITE
IMAGERY IS NORTHEAST OF SHEMYA...MOVING TO THE NORTHEAST. PROGRESSIVE
HIGH PRESSURE IS SANDWICHED BETWEEN THESE TWO LOWS. IN THE UPPER
LEVELS...A BROAD TROUGH CENTERED OVER THE WESTERN BERING SEA IS
SLOWLY LIFTING NORTHEASTWARD...ALLOWING FLOW TO BECOME INCREASINGLY
ZONAL ACROSS THE AREA OF RESPONSIBILITY.

.MODEL DISCUSSION...
THE GFS IS THE PREFERRED MODEL SOLUTION FOR THE AFTERNOON PACKAGE DUE
TO GOOD CONSISTENCY AND INITIALIZATION. MODELS ARE HAVING PROBLEMS
RESOLVING THE POSITION AND INTENSITY OF INDIVIDUAL LOW CENTERS MOVING
FROM THE NORTH PACIFIC INTO THE GULF OF ALASKA. OVERALL CONSENSUS ON
THE LARGE SCALE PATTERN IS SATISFACTORY THROUGH 12Z FRIDAY.

.SHORT TERM FORECAST...
.SOUTHCENTRAL...
FAIR WEATHER WILL BE SETTING UP ACROSS MOST OF SOUTHCENTRAL OVER THE
NEXT COUPLE OF DAYS AS TRANSITORY RIDGING MOVES THROUGH THE REGION.
THE CHANCE FOR SNOW SHOWERS WILL REMAIN ON WEDNESDAY IN RESPONSE TO
SHORTWAVE IMPULSES PUSHING ACROSS THE AREA...BUT MANY AREAS WILL
REMAIN DRY. THE SUSITNA VALLEY AND COPPER RIVER BASIN WILL SEE THE
MOST WIDESPREAD SNOW...ALBEIT STILL SCATTERED IN NATURE. RAIN AND
SNOW WILL BE MOVING INTO KODIAK THURSDAY AS THE LOW SOUTH OF THE
ALEUTIANS MOVES INTO THE GULF.

.SOUTHWEST...
GENERALLY BENIGN WEATHER ACROSS THE REGION IN THE SHORT TERM. THE
BERING SEA LOW WILL SPREAD SNOW SHOWERS ACROSS THE KUSKOKWIM DELTA
AND WESTERN CAPES OF BRISTOL BAY ON WEDNESDAY. THE NEXT NORTH PACIFIC
LOW MOVING INTO THE GULF WILL SPREAD PRECIPITATION ACROSS THE AKPEN
AND BRISTOL BAY ON THURSDAY. WARM AIR ASSOCIATED WITH THIS SYSTEM
WILL LEAD TO A RAIN SNOW MIX ACROSS THE AKPEN...REMAINING SNOW FOR
BRISTOL BAY.

.BERING SEA AND ALEUTIANS...
SCATTERED SNOW SHOWERS WILL PERSIST OVER THE WESTERN ALEUTIANS
THROUGH THURSDAY. WIDESPREAD SNOW WILL OCCUR OVER THE PRIBILOFS
TONIGHT INTO TOMORROW MORNING AS THE LOW IN THE BERING MOVES
NORTHEAST. AN APPROACHING NORTH PACIFIC LOW WILL SPREAD RAIN AND SNOW
ACROSS THE CENTRAL AND EASTERN ISLANDS WEDNESDAY AND THURSDAY. AS
THIS LOW MOVES INTO THE GULF...COLD AIR ADVECTION WILL TURN
PRECIPITATION BACK TO ALL SNOW.

.LONG TERM FORECAST...
PROGRESSIVE FLOW LOOKS TO REMAIN ZONAL ACROSS SOUTHCENTRAL AND
SOUTHWEST ALASKA THROUGH THE EXTENDED. THEREFORE EXPECT PERIODS OF
UNSETTLED WEATHER AS LOWS MOVE FROM THE NORTH PACIFIC ACROSS THE
ALEUTIAN CHAIN...EVENTUALLY IMPACTING THE MAINLAND.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...NONE
MARINE...GALE...132 170 172 175
FIRE WEATHER...NONE

NRH MAR 09

In the hours before

Special weather statement, Mar 31, 12:10 PM AKDT, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ANCHORAGE AK
1210 PM AKDT TUE MAR 31 2009

AKZ145-012000-

...TRACE AMOUNTS OF ASHFALL POSSIBLE FOR AREAS UP TO 30 MILES NORTH
OF REDOUBT VOLCANO...

REDOUBT VOLCANO IS EMITTING A CONTINUOUS LOW LEVEL STEAM PLUME WITH
OCCASIONAL HIGHER BURSTS. THERE IS A SMALL AMOUNT OF ASH IN THE PLUME
WHICH MAY CAUSE A TRACE AMOUNT OF ASHFALL IN AREAS UP TO 30 MILES
NORTH OF REDOUBT VOLCANO THROUGH WEDNESDAY MORNING. THIS INCLUDES THE
BIG RIVER LAKES AREA.

THIS STATEMENT WILL BE UPDATED BY NOON WEDNESDAY.
Special weather statement, Mar 31, 12:36 PM AKDT, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ANCHORAGE AK
1236 PM AKDT TUE MAR 31 2009

AKZ145-010237-

...TRACE AMOUNTS OF ASHFALL POSSIBLE FOR AREAS UP TO 30 MILES NORTH
OF REDOUBT VOLCANO...

REDOUBT VOLCANO IS EMITTING A CONTINUOUS LOW LEVEL STEAM PLUME WITH
OCCASIONAL HIGHER BURSTS. THERE IS A SMALL AMOUNT OF ASH IN THE PLUME
WHICH MAY CAUSE A TRACE AMOUNT OF ASHFALL IN AREAS UP TO 30 MILES
NORTH OF REDOUBT VOLCANO THROUGH WEDNESDAY MORNING. THIS INCLUDES THE
BIG RIVER LAKES AREA.

THIS STATEMENT WILL BE UPDATED BY NOON WEDNESDAY.

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 4:00 PM AKDTBrisk Wind AdvisoryAFC14 hr
Mar 31, 4:00 PM AKDTGale WarningAFC14 hr
Mar 31, 4:00 PM AKDTSmall Craft AdvisoryAFC14 hr
Mar 31, 4:00 PM AKDTSmall Craft AdvisoryAFC14 hr
Mar 31, 4:00 PM AKDTSmall Craft AdvisoryAFC14 hr
Mar 31, 4:00 PM AKDTHeavy Freezing Spray WarningAFC14 hr
Mar 31, 5:30 PM AKDTBrisk Wind AdvisoryAFC7 days
Mar 31, 5:30 PM AKDTGale WarningAFC4 days
Mar 31, 5:30 PM AKDTSmall Craft AdvisoryAFC23 hr
Apr 1, 4:00 AM AKDTGale WarningAFC60 hr
Apr 1, 4:00 AM AKDTGale WarningAFC60 hr
Apr 1, 4:00 AM AKDTSmall Craft AdvisoryAFC24 hr
Apr 1, 4:00 AM AKDTSmall Craft AdvisoryAFC3 days
Apr 1, 4:00 AM AKDTHeavy Freezing Spray WarningAFC3 days
Apr 1, 4:00 AM AKDTHeavy Freezing Spray WarningAFC24 hr
Apr 1, 9:20 AM AKDTGale WarningAFC7 hr

Nearby

Gale Warnings in Alaska, 2009Every gale warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.